Hair loss after stopping BC pills? - Mothering Forums
Fertility > Hair loss after stopping BC pills?
azgirl's Avatar azgirl 02:58 PM 09-09-2007
Hello all, this is my first post I have been lurking until now...
I stopped taking the pill in mid May after many years on it. I have been charting since then. The first few cycles I had a really short LP, it seems to be lengthening...but I am not great at charting so I am not stressing (much) about it yet. Anyway, I have been losing a LOT (evenly, all over my head) of hair for the past month. My hairdresser just confirmed that it isn't my imagination and suggested that it might be a thyroid problem. Have any of you guys lost a lot of hair 3 or 4 months after stopping the pill? The decision to stop the pill and try to get pregnant did come after some really stressful life events...so I am thinking that could be causing the hair loss...My mom once lost a lot of hair after a traumatic life event and it all grew back, which gave me the idea that it could have been stress...I guess I am hoping that I don't necessarily have a thyroid condition. Sorry for the rambling post!
Any thoughts?

That Is Nice's Avatar That Is Nice 03:00 PM 09-09-2007
Quote:
Originally Posted by azgirl View Post
Hello all, this is my first post I have been lurking until now...
I stopped taking the pill in mid May after many years on it. I have been charting since then. The first few cycles I had a really short LP, it seems to be lengthening...but I am not great at charting so I am not stressing (much) about it yet. Anyway, I have been losing a LOT (evenly, all over my head) of hair for the past month. My hairdresser just confirmed that it isn't my imagination and suggested that it might be a thyroid problem. Have any of you guys lost a lot of hair 3 or 4 months after stopping the pill? The decision to stop the pill and try to get pregnant did come after some really stressful life events...so I am thinking that could be causing the hair loss...My mom once lost a lot of hair after a traumatic life event and it all grew back, which gave me the idea that it could have been stress...I guess I am hoping that I don't necessarily have a thyroid condition. Sorry for the rambling post!
Any thoughts?
Hi! I would see a doctor about it. I had hair loss due to anemia and also an issue with thyroid, like you mentioned. I had tests run at the doctor's office, actually I had to go to more than one doctor to get it properly diagnosed. You might be on to something though with the birth control pills...this didn't happen to me...but stopping bc pills would cause a hormonal change which could impact your hair growth or loss.

Good luck! I hope you find the answer.
klink2's Avatar klink2 04:41 PM 09-09-2007
My hairdresser diagnosed my thyroid problem! I had all-over hair loss with a lot of broken hair around my temples. It has been about 10 years now, and I can always tell when my dose needs to be adjusted by the amount of hair in the drain. I don't want to bum you out though, because it could just be stress or your hormones working themselves out after birth control. I would schedule a visit to the doctor if I were you.
TinyFrog's Avatar TinyFrog 07:03 PM 09-11-2007
YEP!!!! I had lots of hair loss for some time after stopping birth control and I recall some others saying the same thing. Also, my thyroid levels have been tested a couple of times and it's fine.

Mine also went darker and has a little more wave to it now too. It was like watching a science experiment or something :l0l I'm curious what it will do once pregnant.
That Is Nice's Avatar That Is Nice 09:14 PM 09-11-2007
Quote:
Originally Posted by wateraddict View Post
YEP!!!! I had lots of hair loss for some time after stopping birth control and I recall some others saying the same thing. Also, my thyroid levels have been tested a couple of times and it's fine.

Mine also went darker and has a little more wave to it now too. It was like watching a science experiment or something :l0l I'm curious what it will do once pregnant.
Interesting. My hair is wavier too now. Weird.
azgirl's Avatar azgirl 01:46 PM 09-12-2007
Thanks for the hope that it is just from stopping birth control pills...I know that I should get my thyroid levels checked just to make sure. How long did it take for your hair to grow back?
That Is Nice's Avatar That Is Nice 01:50 PM 09-12-2007
Quote:
Originally Posted by azgirl View Post
Thanks for the hope that it is just from stopping birth control pills...I know that I should get my thyroid levels checked just to make sure. How long did it take for your hair to grow back?
Yes, definitely get the thyroid checked. I would talk to your doctor about a full blood panel to see what is going on.

My hair was incredibly thick for most of my life. When I started losing it due to those medical reasons, it really thinned out. It never quite regained the thickness, but it did get more wave.

Good luck!
MamaDee4's Avatar MamaDee4 01:34 AM 09-13-2007
Does anyone know exactly what hormone shifts cause hair loss? A couple of months after I got PPAF with my second to last child my hair started falling out. I had the full tests: thyroid, etc. All fine. OB said it would last about six months. It did, then it got better. It stayed fine through getting pregnant again and having my youngest child. Then when she was a few months old it started again. It finally got better a couple of months ago.

Now........she is 13 months old and I have noticed some EWCM so I'm hoping that it's a shift to fertility....AND my hair has started falling out AGAIN!!! Arrrrgh!

So when I got my PPAF..and......a few months postpartum...and.....shifting to fertility....all started the hair loss thing.

So a decrease in progesterone and estrogen causes my hair to fall out. Makes sense it would apply to stopping the pill, too.

Dee
MamaDee4's Avatar MamaDee4 02:02 AM 09-13-2007
I just re-read my post and now I'm more confused.

The only time my hair loss thing fits in with decreasing estrogen and progesterone is when it started falling out a few months postpartum. The other two times: getting PPAF and now seeing the EWCM and hopefully getting closer to PPAF would mean my estrogen and progesterone are increasing, right? So losing hair at this time makes no sense. Sigh....so why the heck am I losing hair NOW?

Dee
TinyFrog's Avatar TinyFrog 09:30 PM 09-13-2007
From here
Quote:
Can hair loss be related to other reproductive health issues?

Hair loss can be triggered by anything that involves a change in the estrogen hormone balance in your system...


So it looks like any shift, whether up or down, will cause it.
That Is Nice's Avatar That Is Nice 09:33 PM 09-13-2007
Quote:
Originally Posted by MamaDee4 View Post
I just re-read my post and now I'm more confused.

The only time my hair loss thing fits in with decreasing estrogen and progesterone is when it started falling out a few months postpartum. The other two times: getting PPAF and now seeing the EWCM and hopefully getting closer to PPAF would mean my estrogen and progesterone are increasing, right? So losing hair at this time makes no sense. Sigh....so why the heck am I losing hair NOW?

Dee
It seems like I read somewhere decreasing estrogen and INCREASING progesterone, but my memory is foggy on that.
kristenok18's Avatar kristenok18 09:38 PM 09-13-2007
Hair loss is also one of the many symptoms of pcos. Pcos, poly-cystic ovary syndrome, is often controlled with bc for women not ttc, so it could be possible that because of the bc you wouldn't notice it. Not everyone has all the symptoms of pcos, and it can be hard to diagnose, but that might be something to check out.
That Is Nice's Avatar That Is Nice 09:40 PM 09-13-2007
Quote:
Originally Posted by kristenok18 View Post
Hair loss is also one of the many symptoms of pcos. Pcos, poly-cystic ovary syndrome, is often controlled with bc for women not ttc, so it could be possible that because of the bc you wouldn't notice it. Not everyone has all the symptoms of pcos, and it can be hard to diagnose, but that might be something to check out.
What are the symptoms?
kristenok18's Avatar kristenok18 02:03 PM 09-14-2007
Here is a list of symptoms that I got off this website: http://www.ovarian-cysts-pcos.com/pcos.html

Polycystic ovarian syndrome presents a complex and baffling array of symptoms, consisting of some combination of the following symptoms that vary with each individual:

Multiple ovarian cysts
Irregular or absent menses
Infertility
Acne
Obesity or inability to lose weight
Excessive body or facial hair (hirsutism)
Insulin resistance and possibly diabetes
Thinning of scalp hair
Velvety, hyperpigmented skin folds (acanthosis nigricans)
High blood pressure
Polycystic ovaries that are 2-5 times larger than healthy ovaries.
Multiple hormone imbalances, commonly including:
Androgens (testosterone)
Cortisol
Estrogens
FSH (follicle stimulating hormone)
Insulin.
LH (luteinizing hormone)
progesterone
Prolactin.
Thyroid hormones.



It can be rather frustrating to get a diagnosis if you suspect you have it, but don't have some of the more obvious symptoms. Also, I think pcos varies so much from individual to individual, that many drs don't recognize it, and unfortunately many aren't willing to take the time to really look for it.
Up